Abilify and Weight Gain
As with most pharmaceuticals there can be some unwanted side effects and Abilify is no different. One unintended side effect is weight gain. Research has shown that some individuals who have been prescribed this drug have experienced noticeable weight gain.
Some doctors reason that a person that gains a few extra pounds while on this drug should not be a cause for concern. This can usually be managed with the altering of one's diet along with the addition of moderate exercises. Incorporating heart-healthy, low-fat, low calorie meals into your diet can help you manage your weight better. Foods such as lean proteins, vegetables, fruits and whole grains are excellent choices. Needless to say, try to eliminate as much as possible fatty foods and foods with added salt and sugars. Again, exercise is very important. The addition of at least 30 minutes of moderate physical activity each day will help you lose those excess pounds.
However, if you have experienced significant weight gain this is something that should be brought to the attention of your doctor as soon as possible. This additional weight gain can cause other medical complications and in some people worsen their mental health.
Doctors refer to the weight that is gained by taking Abilify as medication-induced weight gain. Some studies suggest that this excess weight gain can lead to other medical conditions such as diabetes and other health problems such as metabolic syndrome, high blood pressure and high blood sugar levels. These potential medical problems are not the direct result of taking this anti-depressant but is more or less associated with the dosage. It has been noted that if individuals are started at a high dosage and continue this pattern for a long period of time they can experience weight gains. This weight gain can be especially problematic for children. Abilify is one of four drugs that have been approved by the FDA to treat children who suffer from mental conditions such as autism and bipolar disorder.
Again, if you are taking the drug Abilify and have gained an unhealthy amount of weight, talk to your health care provider. He or she may have to adjust the dosage or evn switch you to another type of medication in order to stop the weight gain. Failure to do so could lead to other more serious health problems. Others who have gained a small amount of weight can simply manage it with diet and exercise.